Phenylbutazone overdose

Phenylbutazone is a very powerful anti-inflammatory drug. It is no longer sold in the United States for human use. It is only sold for animal use, usually horses and dogs. Phenylbutazone overdose occurs when someone takes too much of this drug.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient

Phenylbutazone

Where Found

  • Butazolidin
  • Azolid

Note: This list may not be all-inclusive.

Symptoms

Before Calling Emergency

Determine the following information:

  • The patient's age, weight, and condition
  • Name of product (as well as the ingredients and strength if known)
  • The time it was swallowed
  • The amount swallowed
  • If the medication was prescribed for the patient

However, DO NOT delay calling for help if this information is not immediately available.

Poison Control

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

What to Expect at the Emergency Room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms, includinganemia, will be treated as appropriate. The patient may receive:

Prognosis (Outlook)

This drug is very toxic. Overdoses can be deadly, even at very low doses, especially in small children.

References

Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.

Review Date: 2/2/2011
Reviewed By: Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2014 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
Hide
(web4)